April 14, 1998
A study in The Journal of the American Medical Association has reported that adverse reactions to medicine are a major cause of death among hospital patients. Margaret Warner discusses the findings with guest, Dr. Lucian Leape.
MARGARET WARNER: A new study in the Journal of the American Medical Association finds that adverse drug reactions are a major cause of deaths among hospital patients. The study estimates that somewhere between 76,000 and 137,000 hospital patients die each year from an adverse drug reaction. That would make it one of the leading causes of death in this country. The study also found that out of the 33 million patients admitted to hospitals each year, an additional 2.1 million experience a serious adverse reaction that doesn't result in death. For more about the study and some perspective, we're joined by Dr. Lucian Leape, Professor of Health Policy at the Harvard School of Public Health. He has co-authored several studies of patient injury from adverse drug reactions. And, welcome, Dr. Leape. First of all, for the purposes of what we're talking about here, define, what is an adverse drug reaction?
DR. LUCIAN LEAPE, Harvard School of Public Health: An adverse drug reaction is an undesired effect of a drug when it's used in the normal way. So by the definition is a side effect or injury but not related to an error in use or to drug abuse.
MARGARET WARNER: And what did this study tell us about fatal adverse drug reactions that we didn't know before?
DR. LUCIAN LEAPE: Well, I think the thing that struck me as a physician and I think most non-physicians is the magnitude. I think we all knew that there were side effects from drugs, but that number of 106,000, on average, deaths per year, wow, that seems like really a lot. And I think that's kind of scary when you look at it. In perspective, maybe it's understandable.
MARGARET WARNER: What do you mean?
DR. LUCIAN LEAPE: Well, using the figures from the study--and I have no reason to question them--33 million admissions to the hospital in 1994, average of eight drugs per patient actually, we would think probably more than eight drugs, but let's use that number. Eight times thirty-three million means two hundred and sixty-four million drugs were given. Two point two million adverse drug reactions is less than 1 percent. I think most people, most physicians, most lay people would think that you had at least a 1 percent chance of having a reaction when you take a drug. So in that sense it's not too surprising.
MARGARET WARNER: So from the point of view of the patient, if you're one of the 33 million patients on a per person basis, it's much higher, right? I mean, you've got a 6 percent chance of having some drug have an adverse reaction for you.
DR. LUCIAN LEAPE: Exactly. Your chances of having a reaction are directly proportional to the number of drugs you get. We use more drugs now than we used to, and the more drugs you use, the more exposure, the more chances you'll have a reaction.
MARGARET WARNER: All right. So what are the ways that an adverse drug reaction are triggered? What are the causes?
DR. LUCIAN LEAPE: Well, the authors of the study talk about two different types of reactions, which are the classic way, they're considered Type A reactions, which are related to dose, and Type B reactions, which are idiosyncratic, meaning mostly allergies and that sort of thing. The dose-related ones are really, what we're really talking about here are very potent drugs that have a high risk of toxicity, drugs in which the border line between the dose that works and the possibility of having a serious effect is very, very narrow. Some of these are very important and very effective drugs but they're drugs in which the patient can have an ill effect, as well as a good effect. For example, many drugs are used to treat cancer--will have--will be effective at killing the cancer cells but will also damage normal organs. So the patient takes on the risk of having say damage to their heart or their kidneys in the hope of having their cancer cured, and yet they--these drugs, because they are so powerful, because they are so effective, can also cause damage.
MARGARET WARNER: And then what's the other? You said there were two categories or ways to trigger it.
DR. LUCIAN LEAPE: The other category are what they call idiosyncratic reactions or allergic reactions. And these are the kinds of responses that at the present time are completely impossible to predict. The patient just suddenly has an allergic reaction to a drug. The important thing there, of course, is making sure it doesn't happen twice. So if a patient has a reaction like that, you keep track of it and make sure they don't get that medication again.
MARGARET WARNER: Now, can it also include if you're--if you have two drugs that have a reaction to one another?
DR. LUCIAN LEAPE: It certainly can. We saw that recently in the Phen-Fen story in which the use of two medications for treatment of obesity resulted in some serious heart damage, and this is the kind of thing that those are particularly difficult to pick up. It took a long time for us to tumble to that. Realizing that drugs are interacting can be very tough to find out.
MARGARET WARNER: Now, you mentioned something earlier. This study did not include errors made by doctors in administering the drugs improperly to start with. Why is that, and would the numbers be much higher if you did include that?
DR. LUCIAN LEAPE: Well, that's really a very separate issue. Certainly those would be in addition. This study is looking at--this study looked at just the effects when they're used properly. We do know that there are errors made in the use of medications, and we estimate that those account for a certain number of injuries as well. And so you would put them together, the total burden would be more.
MARGARET WARNER: How reliable do you think the numbers are in this study? I noticed the Journal of the American Medical Association, while publishing it, did say they had a number of concerns about the actual numbers.
DR. LUCIAN LEAPE: Well, you know, you can find something wrong with every study. There's no such thing as a perfect study. These authors, I think, did their best. They took all the studies they can find. They threw out the ones that were not well done. They restricted their use of data to the ones that met their I think fairly strict criteria. True, these are studies, many of them done in teaching hospitals. Clearly, the teaching hospitals are different from community hospitals. I could quibble with the number of drugs they found. Eight--I think the average number of drugs that are used in this country is closer to ten or twelve. We know in teaching hospitals it might be as many as 30. You can pick it apart, but probably it's not too far off the mark, and I think we should be willing to take it for what it is, which is to remind us that there's a problem, and we need to be aware of it.
MARGARET WARNER: All right. So what can be done about the problem?
DR. LUCIAN LEAPE: Well, there are several things. One is with regard to these drugs that have this low therapeutic index, that is, where the chance of damage is very close to the chance of benefit when you give the medication. Clearly, we have to be very careful when we use these drugs. I think doctors are. I don't think there's a widespread promiscuity in the use of these drugs. Probably a large percentage of the drugs in this study--we don't know because they weren't able to get that information--but probably a large percentage of the drugs in this study were anti-cancer drugs. These are drugs where the doctor and the patient agonize over whether to use the drug. They know that there are going to be--there are going to be problems, and they take that risk on knowingly. But being careful in selecting the right drug is clearly important. Second is monitoring. Another drug that the authors mention in the study is Warfarin, more typically known to most people as Cumadin, used by millions of Americans. It's a very effective drug. It's an anti-clotting drug that prevents the blood from forming blood clots used in people who have had heart attacks, strokes, people at risk for that, people with atrial fibrillation, other problems with the art rhythm, used after many kinds of surgery, a very effective drug but a very dangerous drug because individual reactions vary so much. One person five milligrams a day is just right; for another patient it's too much. So careful monitoring of those kinds of patients is very important in order to make sure that the dose is just right.
MARGARET WARNER: All right. If I had a family member going in the hospital tomorrow, how alarmed or concerned should I be about the prospect of this happening, and is there anything patients or individuals can do to not become one of these statistics?
DR. LUCIAN LEAPE: I think there's a lot you can do. My own feeling is that every patient should know and understand any treatment they are receiving. And that certainly applies to medications. If you are receiving a medication, you should know what it is, what it's supposed to do, how often you get it, what the dose is, and so forth, and then check it when the nurse brings in the medication and make sure it's the right medication. Mistakes do occur. I don't think they occur in a large number, but nobody is perfect. And the patient should be an active participant in their care.
MARGARET WARNER: Thank you, Dr. Leape. I'm sorry, we're out of time. Thanks very much.
DR. LUCIAN LEAPE: Thank you.